• Itcy Rash

    Asked by MarS676 on Monday, March 25, 2013

    Itcy Rash

    Tomorrow will be a month since my DIEP flap reconstruction. On Friday a rash began to develop underneath my reconstructed breasts. I am still having some leakage so I've been putting gauze pads there and was using a new brand. I figured the rash was a reaction to the brand and didn't give it any thought. Well the rash has spread and it's now on my chest and breasts. I'm emailed the PS to see if she'll see me today. I am trying not to freak out but with my elevated livery enzymes (see my previous post) and now this all I think about is recurrence. I am so scared. I know that many people live productive lives with Mets but for me it is my biggest fear. Any thoughts on what this rash might be?

    5 Answers from the Community

    5 answers
    • AlizaMLS's Avatar
      AlizaMLS (Best Answer!)

      Hi MarS676,

      I'm Aliza, a BC patient and also a Medical Librarian (retired) who offers advice (usually non medical), reseaarch and referrals for folks on this site and elsewhere. I hear what you're saying and my best advice is don't email the PS-Call Now Asap!!! You may get a Senior Fellow on the Service, but that's ok-make sure he/she gets ahold of your gal/guy asap!! Email is fine (I have it as well [I'm treated at Sloan Kettering in NYC, but they tell us it's not for emergencies-this sounds like it's bordering on an emergency {I've had several emergencies and I have a tissue expander after my mastectomy so I can kind of sense what's an emergency from personal experience}]).

      Re elevated liver enzymes (must admit I didn't see previous post) - don't panic. Keep calm and carry on...;), But if you have an Oncologist, Call, not email, asap!! or if your breast surgeon''s heading your team, now's the time to tell her/him you need an Oncologist and talk to one!!

      None of us (and my ex-husband was a physician) should be guessing about what a rash is through a post on the site. Your plastic surgeon or someone on the dermatology service needs to do this. It could be anything from an allergic reaction to something serious and we'd be doing you a disservice by doing that. This is not an episode of "House" with all of us being experts in differential diagnosis despite many of us putting forth thoughts on what people have and what they should do to treat it.

      You'll note that I did not do that-I told you that I think you may be having an emergency and that email's not the way to go. Cyberspace is a funny thing. Emails disappear. Server's go down. Computer's crash. Hard drives shut down. Your PS may not get your message if you email it. Make a phone call and make it soon!!

      I do not as a Librarian offer medical advice-it's against our code of ethics. It's also illegal for me to do so. I offer referrals to medical professionals, to hospitals and institutions, agencies, etc. I also do research for people on all manner of topics medical and otherwise.

      I think I'm of more assistance on the site in my professional capacity (that's why I went on this way). Everyone else can say what they think your rash is. I didn't attend med school and it's bad medicine to diagnose a rash (even for a physician) without seeing it.

      You mentioned you were worried about elevated liver enzymes and possible metastisis?! Try not to panic. Take things one step at a time. I've a friend who has Hodgkin's Disease who's also treated at Memorial Sloan Kettering. She went to a support group there and she learned something important from them which was "Don't die a thousand deaths, you can only die one" meaning you can only die once, so don't die every time you must wait for results from a test or scan or see a new symptom. Take everything step by step. Hour by hour if you must. There's a book I read by Dale Carnegie a long time ago called "How to Stop Worrying and Start Living" that you can probably buy for a penny on Amazon these days that's probably very helpful for doing this.

      Take things slowly but call the doctor quickly when it looks like an emergency situation arises. Let the doctor do the worrying. It won't help you to worry. Learn some meditation. I have a question about meditation on the site currently. You can always search my name or meditation or message me or email me to find out more.

      I wish you luck and of course the best possible outcome for everything!! I'm happy to do any kind of research you need-just let me know here or email me offsite.

      Warm wishes,

      over 3 years ago
    • nancyjac's Avatar

      Sometimes a rash is just a rash.

      over 3 years ago
    • SueRae1's Avatar

      Rashes are common and usually nothing serious. That said call your team and let them know, they will be able to recommended or prescribe something to treat the rash. Don't worry I've had my fair share caused by treatment and allergies' I am allergic to surgical tape, and I have had no major issues

      over 3 years ago
    • Nancebeth's Avatar

      Sometimes a rash is just a rash but sometimes it is cellulitis which is what happened to me. I have a post on my blog with picstures (www.breastcancerbattlescars.net/2013/03/bump-in-the-road).

      over 3 years ago
    • MarS676's Avatar

      Thank you all for your replies. I went into the office today and it turns out the rash may be from bacitracin overuse. I've been slathering on like butter for almost a month and the NP said that when over used a rash may develop. My PS is on vacation and will be back on Thursday but the NP took pics and send them to her. I'm much more relaxed because the rash is only in the areas I've applied the bacitracin. When I noticed the rash began I upped my bacitracin use which made the rash worse.

      I was put back on antibiotics again because I still have open wounds and leakage underneath my breast. I'm really beginning to worry about my liver, I've been on several different antibiotics since December. The more I think about it the more I feel that my elevated liver enzymes must be related to all the antibiotics I've been using.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.